Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 21, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 5, 1997, 12:37 PM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1997, 12:37 PM CDT (17:37 UTC)
- Expired
- Jun 5, 1997, 1:40 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Wabasha County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 1:08 PM CDT | Hail 1.5 | Wabasha, MN | |
| Jun 5, 1:15 PM CDT | Hail 1.5 | Wabasha, MN | |
| Jun 5, 1:25 PM CDT | Hail 0.75 | Millville, MN | |
| Jun 5, 1:40 PM CDT | Hail 0.75 | Elgin, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
203
WUUS1 KLSE 051737 RRA
SVRLSE
MNC157-WIC011-051840-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1237 PM CDT THU JUN 5 1997
* SEVERE THUNDERSTORM WARNING FOR
WESTERN BUFFALO COUNTY - WEST CENTRAL WISCONSIN
WABASHA COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 140 PM CDT
* SOME LOCATIONS AFFECTED
MAXVILLE
NELSON
LAKE CITY
WABASHA
* AT 1235 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 30 MILES NORTHEAST OF ROCHESTER
MINNESOTA...NEAR LUND. THE STORM WAS MOVING SOUTHEAST AT 25 MPH.
* THE STORM WILL BE NEAR WABASHA BY 100 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
BAUMGARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:42 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 5, 9:42 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 941 AM CDT THU JUN 5 1997 FORECAST CONCERN FOR TODAY IS AGAIN THUNDERSTORM CHANCES AND THREAT OF SEVERE WEATHER. SIMILAR SETUP AS YESTERDAY ALTHOUGH THIS SECOND VORTICITY MAX IS A LITTLE STRONGER AND A LITTLE FURTHER SOUTH THAN 00Z MODELS INDICATE. WEAK SURFACE AT 13Z CENTERED OVER SOUTH MINN. WITH AXIS OF HIGHEST DEW POINTS FROM NORTHERN WISC. INTO SOUTHWEST MINN....IN AREA OF GOOD SUN THIS MORNING. CAPE VALUES ALREADY CLIMBING AND EVEN SOME SIGNS OF CONVECTION ALREADY IN SOUTHEAST MINN. SO WOULD EXPECT SHRA/TSRA TO FORM AHEAD OF YESTERDAY. 00Z MODELS SEEMED A LITTLE OVERDONE ON 850 MB MIXING RATIO VALUES COMPARED TO NEW 12Z ANALYSIS SO INTERESTED TO SEE HOW NEW MODELS HANDLE SEVERE WEATHER POTENTIAL. 12Z 500 MB TEMPERATURE AT KINL CERTAINLY LOOKS BOGUS...ESPECIALLY COMPARED TO 12Z GOES-8 SOUNDER DATA. IN ANY EVENT...WILL NEED TO UPDATE CENTRAL WISC. ZONES AS OLD SrHRA ACTIVITY MOVES OUT. MAY ALSO HAVE TO UPDATE SOUTHEAST MINN. ZONES WITH WEAK DBZ RETURNS ALREADY SHOWING UP JUST WEST OF KRST. 94O (DAY 1 CONVECTIVE OUTLOOK) LOOKS REASONABLE ALTHOUGH ZONES MAY BE OVER WORDED SOMEWHAT. SHEA
In the hours before
Special weather statement, Jun 5, 8:03 AM CDT, 4 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-052100- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR EXPIRATION DATE NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CDT THU JUN 5 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING HOURS FOR NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. THE RISK AREA IS GENERALLY SOUTH OF A WABASHA MINNESOTA AND NEILLSVILLE WISCONSIN LINE...AND WEST AND ALONG A LINE FROM NEILLSVILLE TO DUBUQUE IOWA. AN UPPER LEVEL DISTURBANCE MOVING INTO MINNESOTA OUT OF CANADA EARLY THIS MORNING WILL COMBINE WITH DAYTIME SURFACE HEATING AND COOLER AIR ALOFT TO TRIGGER THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WITH THESE EXPECTED THUNDERSTORMS APPEARS TO BE LARGE HAIL AND/OR DAMAGING WINDS. STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING. NELSON
Special weather statement, Jun 5, 10:57 AM CDT, 1 hour 40 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1057 AM CDT THU JUN 5 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF WEST CENTRAL AND SOUTHWEST WISCONSIN. AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE ALSO POSSIBLE. STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING. SHEA
Special weather statement, Jun 5, 10:58 AM CDT, 1 hour 39 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-052300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1057 AM CDT THU JUN 5 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA AND MUCH OF WEST CENTRAL AND SOUTHWEST WISCONSIN. AN UPPER LEVEL DISTURBANCE WAS MAKING STEADY PROGRESS THROUGH NORTHERN MINNESOTA LATE THIS MORNING. THIS DISTURBANCE WILL PROVIDE EXTRA LIFT TO THE ATMOSPHERE AND COMBINED WITH AMPLE MOISTURE AND DAYTIME HEATING...WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT AS THE AFTERNOON WEARS ON. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE LARGE HAIL ALTHOUGH ISOLATED STRONG WIND GUSTS ARE ALSO POSSIBLE. STORM SPOTTER GROUPS ACROSS NORTHEAST IOWA...SOUTHEAST MINNESOTA AND PARTS OF WESTERN WISCONSIN MAY BE NEEDED THIS AFTERNOON OR EVENING. SHEA
Special weather statement, Jun 5, 12:10 PM CDT, 27 minutes before
IAZ008-018-MNZ094-051815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1210 PM CDT THU JUN 5 1997 ...THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE MINNESOTA- IOWA BORDER... A COUPLE OF THUNDERSTORMS AROUND THE AUSTIN AREA HAVE DROPPED PEA SIZE HAIL BETWEEN 1130 AM AND NOON. OTHER STORMS JUST WEST OF THIS AREA HAVE A HISTORY OR PRODUCING LARGER SIZED HAIL. AS STORMS DEVELOP IN YOUR AREA THIS AFTERNOON...REMAIN ALERT FOR THREATENING SKIES. LARGE HAIL SEEMS TO BE THE MAIN THREAT FROM THESE STORMS. TUNE TO LOCAL RADIO OR TELEVISION...OR CABLE TELEVISION FOR FURTHER UPDATES. SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 1:30 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 45 min |
| Jun 5, 1:54 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 46 min |
| Jun 5, 2:10 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 50 min |
| Jun 5, 2:18 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 42 min |
| Jun 5, 2:23 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 52 min |
| Jun 5, 2:59 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 31 min |
| Jun 5, 3:16 PM CDT | Severe Thunderstorm Warning | ARX | Houston, Winona | 64 min |
| Jun 5, 4:32 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 33 min |
| Jun 5, 4:55 PM CDT | Tornado Warning | ARX | Winona | 35 min |
| Jun 5, 1:26 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 64 min |
| Jun 5, 1:34 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 46 min |
| Jun 5, 1:59 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 46 min |
| Jun 5, 2:18 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 47 min |
| Jun 5, 2:29 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Trempealeau | 61 min |
| Jun 5, 3:30 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 30 min |
| Jun 5, 3:45 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.